Michigan, 2006

Hail and Damaging Winds in Michigan, May 30, 2006

May 30, 2006 · NWS DTX · 19 events in 8 counties and zones

A lake breeze kicked off a pulse severe storm in Oakland County to start things rolling on Tuesday, May 30th. With a very unstable airmass in place, additional strong thunderstorms were able to develop on the outflow boundaries from previous storms.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$332,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A lake breeze kicked off a pulse severe storm in Oakland County to start things rolling on Tuesday, May 30th. With a very unstable airmass in place, additional strong thunderstorms were able to develop on the outflow boundaries from previous storms. This led to severe thunderstorm development propagating as far north as Huron County. At the same time, another line of severe storms, that had initially formed along a lake breeze off of Lake Michigan, tracked across the Tri-Cities area. There were numerous reports of large tree limbs and trees downed. Also, several hail reports were received, with the largest hail being reported as the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 30, 9:10 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 30, 9:10 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 AM EDT TUE MAY 30 2006

.UPDATE...

QUICK UPDATE SENT OUT TO BUMP UP POPS THIS MORNING...AS SHOWER AND
THUNDERSTORM ACTIVITY MOVING THROUGH THE TRI-CITIES/FLINT VICINITY
HAS HELPED UP FAIRLY WELL. ALSO...A THUNDERSTORM HAS POP UP ACROSS
THE THUMB REGION AND JUST SW OF LENAWEE COUNTY. NUMEROUS SHOWERS AND
THUNDERSTORMS STILL ON TRACK (EVERYWHERE) FOR THE AFTERNOON AS K
INDICES CONTINUE TO CLIMB INTO THE MID TO UPPER 30S. GOOD
INSTABILITY COUPLED WITH WEAK WIND FIELDS WILL PROVIDE AREAS OF
SURFACE CONVERGENCE...AS NOTED IN THE THUMB REGION THIS
MORNING...TRIGGERING ADDITIONAL ACTIVITY. THIS MORNING ACTIVITY
SHOULD LIMIT THE INSTABILITY JUST ENOUGH...GENERALLY CAPES 2500 J/KG
OR LESS...WHICH SHOULD MAKE THE PULSE SEVERE THREAT MINIMAL.

.AVIATION...

AN AREA OF THUNDERSTORMS HAS DEVELOPED THIS MORNING NEAR JXN
ALONG THE LEADING EDGE OF SOME DEEPER ATMOSPHERIC MOISTURE. THIS
LEADING EDGE OF HIGHER MOISTURE WILL REACH MBS AND FNT BETWEEN 15Z
AND 18Z...AND DTW/DET BETWEEN 18Z AND 21Z. AFTER THIS DEEPER
MOISTURE ARRIVES...THERE WILL BE THE RISK OF THUNDERSTORMS
BASICALLY AT ANY TIME DUE THE HIGH INSTABILITY PRESENT OVER THE
AREA. WILL KEEP A SHORT TEMPO GROUP IN THE TAFS BASICALLY DURING
THE TIME PERIOD AT WHICH THE NAM MODEL SHOWS THE BEST 850MB
MOISTURE CONVERGENCE AND SURFACE CONVERGENCE. THIS WILL BE LATE
AFTERNOON AND EARLY EVENING. THUNDERSTORMS TODAY WILL BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL WHICH WILL SEVERELY RESTRICT
VISIBILITY. FREQUENT LIGHTNING CAN ALSO BE EXPECTED FROM THE
STORMS.

&&

.PREV DISCUSSION...ISSUED 347 AM EDT TUE MAY 30 2006

SHORT TERM...TODAY AND TONIGHT

THE LATEST WATER VAPOR LOOP AND 00Z UPPER AIR PLOTS SHOW AN UPPER
LOW OVER THE SASKATCHEWAN/MANITOBA BORDER AND A SUMMER-LIKE RIDGE
EXTENDING FROM THE EASTERN GULF OF MEXICO TO THE EASTERN GREAT
LAKES. ALSO SHOWN ON THE WATER VAPOR IS A PLUME OF DEEP MOISTURE
FROM THE MISSISSIPPI VALLEY TO THE WESTERN GREAT LAKES ON THE BACK
SIDE OF THE UPPER RIDGE AXIS. AT THE SURFACE...A COLD FRONT EXTENDS
FROM WESTERN LAKE SUPERIOR TO THE TEXAS PANHANDLE.

THE UPPER LOW WILL ROTATE INTO HUDSON BAY TONIGHT...FLATTENING THE
RIDGE AXIS OVER THE EASTERN GREAT LAKES AND ALLOWING THE SURFACE
COLD FRONT TO MAKE A GRADUAL PUSH EASTWARD INTO THE GREAT LAKES
REGION. 00Z UPPER AIR PLOTS AND NAM/GFS MODEL SOLUTIONS INDICATE THE
LEADING EDGE OF HIGHER MOISTURE BETWEEN 700 AND 500MB WILL RESIDE
JUST WEST OF THE FORECAST AREA THIS MORNING. THIS AXIS OF DEEPER
MOISTURE MAY ALLOW SOME SCATTERED CONVECTION TO DEVELOP THIS
MORNING...WHICH MAY IMPACT THE FAR WESTERN COUNTIES. THE DEEPER
MOISTURE WILL MOVE ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. MODEL
SOUNDINGS INDICATE A WEAKER MID LEVEL CAP PRESENT THIS AFTERNOON IN
COMPARISON TO PREVIOUS DAYS. 850MB MOISTURE CONVERGENCE AS WELL AS
SURFACE CONVERGENCE ALONG LAKE BREEZE BOUNDARIES AND THUNDERSTORM
OUTFLOW BOUNDARIES SHOULD ALLOW SCATTERED TO NUMEROUS COVERAGE OF
SHOWERS AND THUNDERSTORMS FROM LATE AFTERNOON THROUGH MID EVENING
ACROSS THE FORECAST AREA. MID LEVEL WIND FIELDS WILL REMAIN WEAK.
HOWEVER 0-1KM MIXED LAYER CAPE IS EXPECTED TO RANGE FROM 2-3K
J/KG...SO CAN NOT RULE OUT THE POSSIBILITY OF ISOLATED PULSE SEVERE
STORMS LATE TODAY. WITH PRECIPITABLE WATER VALUES RISING TO 1.7
INCHES BY EVENING AND WITH SLOW STORM MOTION...LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE TODAY.

THERE SHOULD BE MORE CLOUD COVER TODAY THAN YESTERDAY GIVEN THE
DEEPER MOISTURE ADVECTION AND GREATER POTENTIAL FOR THUNDERSTORMS.
WILL THEREFORE LEAN TOWARD THE COOLER MAV MOS GUIDANCE FOR
HIGHS...BASICALLY 2-4 DEGREES COOLER THAN YESTERDAY. SURFACE
DEWPOINTS WILL STILL HOWEVER REMAIN WELL IN THE 60S TO NEAR 70. SO
IT WILL BE ANOTHER HOT AND HUMID DAY.

WILL LOWER POPS BACK INTO THE CHANCE/SCATTERED CATEGORY LATE TONIGHT
IN MOST AREAS AS THE SURFACE COLD FRONT AND STRONGER LIFT WILL
REMAIN JUST NORTHWEST OF THE FORECAST AREA. WITH LITTLE CHANGE IN
AIRMASS...TONIGHT WILL BE ANOTHER WARM AND MUGGY NIGHT.

LONG TERM...WEDNESDAY THROUGH TUESDAY

THE POTENTIAL FOR A HEAVY RAINFALL EVENT WEDNESDAY-THURSDAY
TIMEFRAME AS DEEP MOISTURE...TROPICAL...ACROSS THE REGION INTERACTS
WITH APPROACHING COOL FRONT AND DEPARTING UPPER LEVEL JET TO OUR
NORTH.  IT SEEMS WE ARE SETTING UP FOR NOT ONLY AN ACTIVE MID WEEK
PERIOD WITH CONVECTION BUT FLOODING AS WELL WITH LOCAL CHECK LIST A
BIT ALARMING.

THIS SLOW MOVING FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEAR THE
REGION WEDNESDAY AND WEDNESDAY NIGHT UNTIL UPSTREAM SHORT
WAVE...CURRENTLY ENTERING THE FOUR CORNERS REGION...APPROACHES.  YET
THE EVOLUTION OF THIS WAVE IS STILL IN QUESTION AS BOTH THE NAM/GFS
SUGGEST THIS WILL BECOME MANUFACTURED ACROSS THE NORTHERN PLAINS
THEN DIVES SOUTHEAST ACROSS THE GREAT LAKES.  THE FACT THAT BOTH OF
THESE MODELS PICK UP ON THIS IS QUITE REMARKABLE BUT TIMING AN
ISSUE...OF COURSE.  NEVERTHELESS...THIS NCEP SUITE IS QUITE ALARMING
WITH FLOOD POTENTIAL FOR OUR NORTHERN 1/2-1/3 OF THE CWA AS THIS
REGION NOT ONLY HAS A SHOT TO HAVE A QUASI-LINEAR FRONT IN THE
VICINITY BUT PWATS CLIMBING WELL BETWEEN 1.70 AND 2.00 INCHES AND A
RELATIVELY WEAK WIND FIELD SOUTH OF THIS BOUNDARY.  IN THE UPPER
LEVELS...WE BECOME INFLUENCED BY A DEPARTING 90+KT JET WITH ENTRANCE
REGION DYAMANICS WEDNESDAY NIGHT AND INCREASED DEFORMATION IN THE
850-700 LAYER ACROSS OUR NORTH COUNTIES.  WITH THETA-E RIDGE AXIS IN
PLACE AND SURFACE-500MB MEAN RH FIELDS IN EXCESS OF 80% WITH WARM
CLOUD DEPTHS 12K-13K FEET...PRECIP EFFICIENCY LOOKS GOOD.  PERHAPS
THE ONLY MAIN INGREDIENT MISSING IS A STRONGER LOW LEVEL JET AS
PROGS ONLY SUPPORT 20KTS AT 850MB.  WHILE WE WILL NOT HOIST ANY
HEADLINES AT THIS TIME...WE WILL CONTINUE TO HIGHLIGHT WITHIN THE
HWO AND DAY CREW WILL HAVE ANOTHER LOOK WITH THE 12Z MODEL GUIDANCE.

THIS FRONT AND UPPER LEVEL SUPPORT SLOWLY MIGRATE SOUTHEAST THURSDAY
WHERE WE WILL CONTINUE WITH THE THREAT FOR ADDITIONAL SHOWERS.  BOTH
THE NAM AND GFS INCREASE FRONTOGENESIS AS THERMAL PACKING DOES
INCREASE SOMEWHAT.  BUT INSTABILITY IS NOT AS STRONG OF A SIGNAL
WITH SWI/S CLIMBING ABOVE 0C THROUGH THE DAY HENCE THE REMOVAL OF
THUNDER FROM THE FORECAST.

CONFIDENCE IN ANY MODEL SOLUTION...WHILE NATURALLY DECREASES THE
FURTHER OUT WE GO...DECREASES EVEN FURTHER WITH QUITE A BIT OF
CONVECTIVE ELEMENTS AND AFTER-EFFECTS IN THE MODEL SCALE RESULTING
IN DIFFICULT TIMING AND STRENGTH OF WAVES TO IMPACT THE REGION
FRIDAY AND LATER IN THE WEEKEND.  BASED ON PRELIMINARY HPC GUIDANCE
AND DPROG/DT OF THE GFS...RIDGES SETTLES INTO THE REGION FOR THE
FIRST HALF OF THE WEEKEND TO BE FOLLOWED BY ANOTHER PACIFIC WAVE AND
WARM ADVECTIVE PROCESSES SUNDAY-MONDAY TIMEFRAME.  TEMPERATURES AND
DEWPOINTS SHOULD DROP BACK TO SEASONABLE LEVELS FOR MOST OF THIS
FIRST WEEKEND OF JUNE.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

AVIATION...CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....BGM

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 30, 3:27 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 AM EDT TUE MAY 30 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-310830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
427 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORM ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM
AND 10 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE
STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND HALF INCH SIZED HAIL. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORM THAT
DEVELOPS TODAY. THUNDERSTORM MOTION TODAY WILL BE TO THE NORTHEAST
AT ONLY 10 MPH. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY
AS HOT AND HUMID CONDITIONS PROVIDE INCREASING INSTABILITY DURING
THE COURSE OF THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW
MOVING COLD FRONT ADVANCES SOUTHWARD.  WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE OVER THE GREAT LAKES...THE POTENTIAL
FOR HEAVY RAINFALL EXISTS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST MICHIGAN.  STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE ON THIS DEVELOPING SITUATION.  ANOTHER
CHANCE OF THUNDERSTORMS ARRIVES FOR FRIDAY...THEN AGAIN SUNDAY NIGHT
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-310830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
427 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORM ARE EXPECTED TODAY...MAINLY BETWEEN 2 PM
AND 10 PM. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE
STRONGEST STORMS WILL HOWEVER BE CAPABLE OF PRODUCING WIND GUSTS
TO 35 KNOTS AND HALF INCH SIZED HAIL. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORM THAT
DEVELOPS TODAY. THUNDERSTORM MOTION TODAY WILL BE TO THE NORTHEAST
AT ONLY 10 MPH. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY
AS HOT AND HUMID CONDITIONS PROVIDE INCREASING INSTABILITY DURING
THE COURSE OF THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW
MOVING COLD FRONT ADVANCES SOUTHWARD.  WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE OVER THE GREAT LAKES...THE POTENTIAL
FOR HEAVY RAINFALL EXISTS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST MICHIGAN.  STAY TUNED FOR FURTHER UPDATES FROM YOUR
NATIONAL WEATHER SERVICE ON THIS DEVELOPING SITUATION.  ANOTHER
CHANCE OF THUNDERSTORMS ARRIVES FOR FRIDAY...THEN AGAIN SUNDAY NIGHT
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

CONSIDINE

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 77 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.

Hail, Huron

When
May 30, 11:05 AM EST
Where
Huron County, 5 mi WNW of Helena
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.333, -83.083

Thunderstorm Wind, Huron

When
May 30, 11:05 AM EST
Where
Huron County, 5 mi WNW of Helena
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.850, -83.267

A resident near Helena reported that thunderstorm winds blew down several trees in the area.

Thunderstorm Wind, Oakland

When
May 30, 3:00 PM EST
Where
Oakland County, Madison Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.850, -83.267

Trained spotter reported 4 inch diameter tree limbs blown down by thunderstorm downburst winds.

Lightning, Macomb

When
May 30, 3:30 PM EST
Where
Macomb County, Warren
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Lightning caused major damage to a house on Arden Street in Warren. The bolt hit the house and a tree next to it, starting the house on fire and collapsing the roof. Total damages were estimated at $250K.

Thunderstorm Wind, Midland

When
May 30, 5:28 PM EST
Where
Midland County, Midland
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.633, -84.117

Trained spotter reported that several trees were blown down in the city of Midland by thunderstorm winds. The Midland Fire Chief reported five "really big trees" and numerous power wires down across area streets, including Hancock, Jay, Clay, and Cottonwood Streets. Debris from trees in the Clay and Jay street areas took crews four hours to clean up.

Hail, Sanilac

When
May 30, 5:40 PM EST
Where
Sanilac County, Marlette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.617, -84.233

Thunderstorm Wind, Sanilac

When
May 30, 5:40 PM EST
Where
Sanilac County, Marlette
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.633, -84.117

Trained spotter reported that several trees were blown down in Marlette by thunderstorm winds.

Hail, Bay

When
May 30, 5:40 PM EST
Where
Bay County, 3 mi NW of Auburn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.800, -82.783

Thunderstorm Wind, Bay

When
May 30, 5:40 PM EST
Where
Bay County, 3 mi NW of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
42.450, -83.133

Trained spotter reported that several 2 to 4 inch diameter tree limbs were blown down near Auburn by thunderstorm winds.

Lightning, Bay

When
May 30, 6:00 PM EST
Where
Bay County, Bangor Township
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
43.800, -82.783

Lightning struck a tree, channeled through a dog run, and into a house on Wilder Rd in Bangor Township. The lightning strike damaged the window casing that the dog run was attached to and destroyed most of the electrical equipment in the home. Total damage was estimated at $10K.

Lightning, Midland

When
May 30, 6:00 PM EST
Where
Midland County, Midland
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
43.333, -83.083

Lightning struck a house on Claremont St in Midland, sparking a fire. The fire burned along the electrical wiring and destroyed most of the home's attic. The home also sustained major damage to insulation and trusses, as well as to electrical and water systems. Total damages were estimated at $50K.

Thunderstorm Wind, Saginaw

When
May 30, 6:05 PM EST
Where
Saginaw County, 3 mi E of Fergus
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Thunderstorm winds downed a large tree across Fergus Rd near Amman Rd, blocking traffic for a short time until a neighborhood farmer used his tractor to shove it into the ditch.

Thunderstorm Wind, Saginaw

When
May 30, 6:10 PM EST
Where
Saginaw County, 2 mi NW of Saginaw
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.383, -83.767

Thunderstorm winds downed a large tree onto Bay Road near W. Genesee Road in Saginaw.

Thunderstorm Wind, Tuscola

When
May 30, 6:28 PM EST
Where
Tuscola County, 3 mi S of Cass City
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
GENERAL PUBLIC
Coordinates
43.450, -83.233

Several large tree branches fell across Cemetary Rd just south of Cass City.

Thunderstorm Wind, Huron

When
May 30, 6:30 PM EST
Where
Huron County, 2 mi N of Pigeon
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
GENERAL PUBLIC
Coordinates
43.550, -83.167

Several large tree branches fell across the road just north of Pigeon.

Hail, Huron

When
May 30, 6:30 PM EST
Where
Huron County, 2 mi N of Pigeon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.483, -83.150

Thunderstorm Wind, Saginaw

When
May 30, 6:30 PM EST
Where
Saginaw County, 1 mi W of Gera
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Frankenmuth firefighters had to block a stretch of Dehmel St because of a fallen tree and downed power lines.

Thunderstorm Wind, Tuscola

When
May 30, 7:00 PM EST
Where
Tuscola County, 4 mi SE of Deford
Measured
54 kt (62 mph) estimated gust
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
43.433, -84.000

Trained spotter reported numerous 6 to 12 inch diameter trees downed by thunderstorm downburst winds along Bevens Road.

Thunderstorm Wind, Tuscola

When
May 30, 7:30 PM EST
Where
Tuscola County, 3 mi NW of Kingston
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.250, -84.067

Thunderstorm downburst winds destroyed a barn near Kingston. The owner described seeing what looked like a funnel cloud prior to taking cover in the basement. When she came back up she reported her barn was gone. It was determined that the damage was caused by a microburst with windspeeds estimated between 60 and 70 MPH. Property damage was estimated at $15K.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513146, 5513418, 5513419, 5513428, 5513415, 5513147, 5513148, 5513416, 5513417, 5512758, 5512759, 5513426, 5513425, 5513422, 5513420, 5513421, 5513427, 5513423, 5513424.